Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Pocatello, ID

June 2, 2009Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 2, 2009, 2:24 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 2:24 PM MDT (20:24 UTC)
Expired
Jun 2, 2009, 5:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 022024
FFWPIH
IDC031-071-077-022315-
/O.NEW.KPIH.FF.W.0005.090602T2024Z-090602T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SUBLETT...MARION...MALTA...IDAHOME...
  HEGLAR...BASIN...
  WESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 515 PM MDT

* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM NUMEROUS THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDAHOME...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4236 11407 4264 11272 4212 11255 4201 11298
      4201 11406

$$

VALLE
1 follow-up statement
000 
WGUS75 KPIH 022325
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
525 PM MDT TUE JUN 2 2009

IDC031-071-077-022332-
/O.EXP.KPIH.FF.W.0005.000000T0000Z-090602T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-CASSIA ID-
525 PM MDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CASSIA...SOUTH CENTRAL
POWER AND WESTERN ONEIDA COUNTIES...

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL WORK INTO CASSIA 
COUNTY FROM NEVADA AND UTAH THIS EVENING.  INDIVIDUALS LIVING WITHIN 
THE SOUTHERN HIGHLANDS SHOULD STAY INFORMED AS THESE CELLS MOVE INTO 
THE REGION. 

LAT...LON 4236 11407 4264 11272 4212 11255 4201 11298
      4201 11406

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:34 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 2, 1:34 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT TUE JUN 2 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

UPPER LOW OFF OF THE COAST OF CALIFORNIA CONTINUES TO PUMP A LOT
OF MOISTURE INTO SOUTHEAST IDAHO. FLOOD WATCHES CONTINUE FOR THE
SOUTHERN AND EASTERN HIGHLANDS AND FOR THE CASTLE ROCK FIRE AREA
NEAR KETCHUM. NUMEROUS SLIDES AND/OR WATER OVER ROADWAYS HAS
OCCURRED OVER THE PAST 24 HOURS IN THESE AREAS. ADDITIONAL
THUNDERSTORMS ARE LIKELY THIS EVENING AND THESE THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING ADDITIONAL SLIDES AND/OR FLOODING.

EXPECT PRECIPITATION TO DIMINISH MUCH MORE THAN LAST NIGHT SINCE
THERE APPEARS TO BE NO UPPER LEVEL FEATURES MOVING INTO THE AREA
TONIGHT. CONVECTION IS EXPECTED TO REDEVELOP DURING THE HEAT OF
THE DAY WEDNESDAY. ALTHOUGH COVERAGE MAY NOT BE AS MUCH AS PAST
COUPLE OF DAYS DUE TO THE INFLUENCE OF A VERY WEAK UPPER LEVEL
RIDGE INTO THE AREA. THIS CONVECTION SHOULD DIMINISH ONCE AGAIN
WEDNESDAY NIGHT WITH THE LOSS OF DAYTIME HEATING. EXPECT
REDEVELOPMENT AGAIN ON THURSDAY WITH COVERAGE EXPECTED TO BE
BETTER AS RIDGE MOVES OFF TO THE EAST. FLOODING IN THE SOUTHERN
AND EASTERN HIGHLANDS MAY NOT BE AS MUCH OF A CONCERN ON THURSDAY
DUE TO THE LESSER COVERAGE BUT COULD BE A PROBLEM ONCE AGAIN
FRIDAY. THE CASTLE ROCK AREA WILL REMAIN SUSCEPTIBLE DURING THE
ENTIRE TIME. AS LITTLE AS A QUARTER OF AN INCH OF RAIN IN A SHORT
DURATION ON THE BURN AREA WOULD LIKELY TRIGGER ADDITIONAL SLIDES.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT.

UPPER LOW IS EXPECTED TO SLOWLY PUSH INLAND OVER CENTRAL
CALIFORNIA ON FRIDAY. AS IT MOVES INLAND...IT WILL GRADUALLY FILL
AND LIFT NORTHEASTWARD. THE LOW OPENS TO A TROUGH OVER IDAHO ON
SUNDAY AND FINALLY EXITS THE AREA MONDAY. WITH THIS IN MIND...A
VERY WET PATTERN IS EXPECTED TO PERSIST THROUGHOUT THE LONG RANGE.
FLOODING CONCERNS WILL BE ONGOING WITH AT LEAST A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH PERIOD. HIGH TEMPERATURES EXPECTED
TO BE SLIGHTLY BELOW NORMAL THROUGH THE FORECAST. HANKO

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS WILL LIFT ACROSS THE REGION
FROM THE SOUTH THRU MIDNIGHT AS MONSOON MOISTURE CONTINUES TO FLOW
INTO THE AREA. BRIEF MVFR CIGS/VIS ARE POSSIBLE IN SOME OF THE
HEAVIER SHOWERS. SHOWERS ARE EXPECTED TO DIMINISH IN COVERAGE AFTER
MIDNIGHT...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING
LATE TOMORROW MORNING. HANKO

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NEXT FEW DAYS AS MONSOON MOISTURE PERSISTS OVER THE NORTHERN ROCKIES
AND THE GREAT BASIN. AREAS OF HEAVY RAIN ARE POSSIBLE. RELATIVE
HUMIDITY READINGS WILL REMAIN HIGHER THAN NORMAL DUE TO THE MOIST
AIRMASS AND WET GROUND IN MOST AREAS. THESE CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THE WEEKEND. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ022>025-
031.

&&
Hazardous weather outlook, Jun 2, 4:15 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT TUE JUN 2 2009

IDZ017>025-031-032-031300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:37 PM MDTFlash Flood WatchPIH29 hr
Jun 1, 6:50 PM MDTFlash Flood WarningPIHFranklin3 hr
Jun 1, 10:40 PM MDTFlash Flood WarningPIHOneida, Power3 hr
Jun 2, 4:30 AM MDTFlash Flood WarningPIHBlaine4 hr
Jun 2, 3:47 PM MDTSpecial Weather StatementPIHBannock58 min
Jun 2, 3:54 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power41 min
Jun 2, 4:42 PM MDTSpecial Weather StatementPIHBannock, Oneida48 min
Jun 2, 4:46 PM MDTSpecial Weather StatementPIHBonneville59 min
Jun 2, 5:36 PM MDTSpecial Weather StatementPIHCassia54 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.